Colorado, 2006Flash Flooding and Hail in Colorado, July 2, 2006
July 2, 2006 · NWS BOU · 8 events in 3 counties and zones
3 hail, 3 flash flood, 2 lightning, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 2, 2:12 PM MST, 48 minutes earlier.
Area forecast discussion, Jul 2, 2:12 PM MST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
312 PM MDT SUN JUL 2 2006
.SHORT TERM DISCUSSION...CURRENT SATELLITE PICTURES ARE SHOWING
FAIRLY DECENT CONVECTIVE COVERAGE OVER THE MOUNTAINS AND FOOTHILLS.
MOVEMENT IS PRETTY SLOW. PLAINS DEW POINTS HAVE DRIED SOME INTO THE
40S F OVER THE URBAN CORRIDOR. FURTHER EAST AND NORTHEAST...DEW
POINTS ARE STILL IN THE 50S. OUT ON THE PLAINS...CONVECTION IS NOT
SURVIVING TO WELL YET. INTERACTIVE SOUNDINGS STILL HAVE DECENT CAPE
OVER MOST OF THE PLAINS AND THE CONVECTIVE TEMPERATURES IS RIGHT NOW
BEING BREACHED. THE RADAR AND SATELLITE PICTURES SHOW A COUPLE
CONVERGENCE AREAS OVER THE PLAINS. TODAY LOOKS SIMILAR TO
YESTERDAY. WILL KEEP DECENT POPS GOING OVER THE FORECAST AREA INTO
THE MID EVENING HOURS FOR SURE. GRIDS KEEP FAIRLY WEAK WESTERLY
FLOW ALOFT FOR THE FORECAST AREA TONIGHT AND MONDAY. THE BOUNDARY
LAYER WINDS FIELDS SHOW A SURGE OF NORTH-NORTHEASTERLY UPSLOPE FLOW
FOR THE PLAINS MONDAY MORNING. THERE IS LITTLE IN THE WAY OF ANY
SYNOPTIC SCALE UPWARD MOTION PROGGED ON MONDAY. THE DEW POINTS
STILL LOOK GOOD WITH MAINLY 50S FOR THE PLAINS. IT DOES LOOK COOLER
MONDAY WITH THE SURGE. FORECAST SOUNDINGS HAVE SIMILAR CAPE VALUES
AS TODAY....BUT THEY DO SHOW IT TO BE WARM ENOUGH FOR CONVECTION.
PERSISTENCE SEEMS TO BE A GOOD TOOL THESE DAYS. WILL GO SIMILAR
POPS TO TODAYS FOR MONDAYS...PERHAPS A TAD LOWER WITH THE COOLER
AIRMASS IN MIND. FOR TEMPERATURES...MONDAYS HIGHS LOOK 2-4 C
COOLER THAN TODAYS.
.LONG TERM DISCUSSION...UPPER LEVEL RIDGE WILL BEGIN TO REAMPLIFY
OVER THE DESERT SOUTHWEST CREATING A MORE NORTHWESTERLY FLOW ALOFT
WEDNESDAY. HOWEVER...THE FLOW ALOFT WILL BE WEAK AND CONTINUED
FRONTAL SURGES SHOULD KEEP PLENTY OF LOW LEVEL MOISTURE IN PLACE
EAST OF THE CONTINENTAL DIVIDE. AS A RESULT...DAILY ROUNDS OF
SCATTERED SHOWERS/STORMS ARE EXPECTED THROUGH AT LEAST WEDNESDAY.
PRECIPITABLE WATER VALUES REMAIN CLOSE TO AN INCH OVER THE PLAINS
AND MID LEVEL FLOW IS WEAK. THEREFORE STORMS WILL BE CAPABLE OF
PRODUCING LOCALIZED MODERATE TO HEAVY RAINFALL...BUT THREAT OF
SEVERE WILL REMAIN RATHER LOW WITH LIMITED CAPE VALUES IN TYPICAL
MONSOONAL FASHION.
TEMPERATURES ON THE PLAINS SHOULD BE SLIGHTLY COOLER THAN NORMAL
WITH CONTINUED WEAK FRONTAL SURGES DUE TO NORTHWESTERLY FLOW
ALOFT....MODERATE LOW LEVEL MOISTURE...AND AFTERNOON STORMS.
AFTER WEDNESDAY THERE ARE MORE QUESTIONS WITH REGARDS TO
AMPLIFICATION OF UPPER RIDGE AND WHETHER THIS WILL ACTUALLY CAP OFF
CONVECTION ACROSS THE PLAINS. THERE SHOULD STILL BE PLENTY OF
MOISTURE TRAPPED UNDER THE RIDGE FOR SCATTERED MOUNTAIN AND FOOTHILL
STORMS...WHILE LESSER CHANCES SEEM PRUDENT FOR THE PLAINS.
TEMPERATURES SHOULD TREND BACK CLOSER TO 90F ON THE PLAINS GIVEN
WARMING ALOFT.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
&&
KOOPMEINERS/BARJENBRUCH
Hazardous weather outlook, Jul 2, 9:48 AM MST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1048 AM MDT SUN JUL 02 2006
COZ030>051-031200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1048 AM MDT SUN JUL 02 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
AND FOOTHILLS BEFORE MIDDAY AND SPREAD OVER THE URBAN CORRIDOR AND
PLAINS BY MID AFTERNOON. A FEW OF THE STORMS MAY CONTAIN LARGE
HAIL. THERE CONTINUES TO BE PLENTY OF MOISTURE IN THE AIRMASS OVER
THE FORECAST AREA TODAY. AS A RESULT...SOME STORMS ARE CAPABLE OF
PRODUCING HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH DAY. LOW
LEVEL UPSLOPE FLOW EAST OF THE CONTINENTAL DIVIDE WILL KEEP THE
AIRMASS RELATIVELY MOIST AND UNSTABLE. AS A RESULT...ONE OR TWO
STORMS ON THE PLAINS AND IN THE FOOTHILLS MAY BECOME SEVERE EACH DAY
WITH LARGE HAIL BEING THE PRIMARY THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
KOOPMEINERS/BARJENBRUCH
Event by event
3 hail, 3 flash flood, 2 lightning. Local standard time, as filed.
Lightning, Douglas
- When
- July 2, 3:00 PM MST
- Where
- Douglas County, Castle Rock
- Property damage
- $125,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 39.330, -104.930 (the zone’s center; the record gives no point)
Lightning struck a residence causing extensive damage to the roof as well as the side of the home.
Hail, Arapahoe
- When
- July 2, 3:53 PM MST
- Where
- Arapahoe County, 3 mi SE of Aurora Cherry Creek
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.600, -104.767
Hail, Arapahoe
- When
- July 2, 3:58 PM MST
- Where
- Arapahoe County, 4 mi S of Aurora Cherry Creek
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.583, -104.800
Hail, Arapahoe
- When
- July 2, 4:11 PM MST
- Where
- Arapahoe County, 4 mi SE of Aurora Cherry Creek
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.600, -104.750
Flash Flood, Douglas
- When
- July 2, 4:45 PM MST to 6:30 PM MST
- Where
- Douglas County, 8 mi S of Franktown
- Reported by
- BROADCAST MEDIA
- Coordinates
- 39.330, -104.930 (the zone’s center; the record gives no point)
A trained observer reported that a culvert and several to roads were washed out. In addition law enforcement officials reported that two driveways crossing Cherry Creek in and near Praire Canyon Ranch were washed out. Heavy rains caused flash flooding at Castlewood Canyon State Park near Franktown. The floodwaters wiped out four footbridges along the high trail.
Flash Flood, Elbert
- When
- July 2, 5:30 PM MST to 6:30 PM MST
- Where
- Elbert County, Kiowa
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.287, -104.136 (the zone’s center; the record gives no point)
A trained weather spotter near Kiowa measured 2.5 inches of rain in less than 2 hours. Several roads and culverts in the area were either damaged or washed out.
Lightning, Douglas
- When
- July 2, 5:45 PM MST
- Where
- Douglas County, Castle Rock
- Injuries
- 1 direct, 0 indirect
- Reported by
- BROADCAST MEDIA
- Coordinates
- 39.330, -104.930 (the zone’s center; the record gives no point)
Lightning struck a teenager as he was mowing his lawn and listening to an iPod. The teen suffered burns to his hands and feet, and had blood running from his ear when he was found. The victim's eardrums were ruptured and his hearing was damaged.
Flash Flood, Arapahoe
- When
- July 2, 6:50 PM MST to 9:00 PM MST
- Where
- Arapahoe County, 2 mi E of (Bkf)buckley Fld Nas
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.650, -104.339 (the zone’s center; the record gives no point)
Heavy rainfall caused minor flooding along Murphy and Sand Creeks, just east of Buckley Air Force Base. Gun Club Road was closed between Alameda and Mississippi Avenues, north of Murphy Creek Golf Course, where three feet of standing water reportedly covered the road.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Virginia, July 2, 20062 injured · $5.2 million · 60 kt wind · 11 events
- Hail and Damaging Winds in Maryland, July 2, 2006$6.6 million · 1 in hail · 8 events
- Hail and Damaging Winds in Ohio, July 2, 2006$143,000 · 52 kt wind · 18 events
- Hail and Damaging Winds in Indiana, July 2, 2006$68,000 · 69 kt wind · 9 events
- Damaging Winds and Lightning Strike in Ohio, July 2, 2006$85,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Virginia, July 2, 2006$84,000 · 61 kt wind · 3 events
- Hail and Damaging Wind in Iowa, July 2, 2006$43,000 · 1 in hail · 8 events
- Damaging Wind and Lightning Strike in New York, July 2, 20063 injured · $15,000 · 50 kt wind · 2 events
- Damaging Wind in Ohio, July 2, 2006$25,000 · 52 kt wind · 1 event
- Lightning Strike in Colorado, July 2, 20062 injured · 1 event
- Damaging Winds in Missouri, July 2, 2006$15,000 · 61 kt wind · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 2, 200660 kt wind · 9 events